Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

October 5, 2021Lowndes County, Mississippi

NWS Jackson, MS issued this special weather statement at Oct 5, 2021, 7:06 PM CDT for Lowndes County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 7:06 PM CDT (00:06 UTC)
Expired
Oct 5, 2021, 7:30 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Hail
0.75 in
Wind
40

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS84 KJAN 060006
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
706 PM CDT Tue Oct 5 2021
 
MSZ031-060030-
Lowndes MS-
706 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of north central
Lowndes County through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kolola Springs, or over Columbus AFB, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of north central
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3358 8835 3357 8849 3358 8849 3360 8847
      3362 8851 3364 8850 3365 8851 3366 8850
      3366 8846 3368 8843 3367 8842 3369 8839
TIME...MOT...LOC 0006Z 165DEG 10KT 3365 8842 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Oct 5, 6:34 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 5, 6:34 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
634 PM CDT Tue Oct 5 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

SHRA/TSRA activity will diminish quickly with sunset. Expect
another round of LIFR/IFR category ceilings and fog late tonight
through early Wednesday morning with the greatest threat for the
MEI to HBG/PIB corridor. We'll see ceiling/vsby conditions
improve late Wednesday morning, but afternoon convective
precipitation will be less that seen in recent days and more
confined to far eastern MS as drier and more stable air begins to
move in. /EC/

&&

.DISCUSSION...
Tonight and tomorrow...
Afternoon convection is ongoing with some strong/few severe cells
mixed in and evolving as expected. Several cells will contain
small hail due to steep lapse rates and cold mid/upper level
temps. A few of the more intense cells will support hail to around
quarter size and some stronger wind gusts. Much of this activity
should begin to diminish in the 7-9pm range. PoPs are highest for
the remainder of the afternoon, then decrease quickly in that
early evening period.

The rest of tonight will offering some clearing and cooling temps.
The surface pressure pattern will be benign as we remain under the
stacked and filling upper low. With wet soils from afternoon rains,
fog will become a concern as temps fall into the lower 60s and a
good portion of the area slips into the upper 50s. Several MOS
guidance members are quite aggressive with more upper 50s for lows.
I can see this playing out, but used more of a blend of MOS/NBM for
lows. Guidance is also more aggressive with fog development tonight
across the E/SE. Going with a combo of guidance and persistence,
will have some fog in the grids late tonight and also have a HWO
graphic to highlight the threat. At this time, highest confidence in
in the Pine Belt region. Will hold off on a advisory at this time
and let the evening shift evaluate things.

Wednesday we will see less precip over the area with the best
chances E/NE. Fog and any low clouds look to burn off quickly and
allow for warming conditions in the 80-85 range. /CME/

Wednesday night through Monday...
The upper low retrogrades slightly to the northwest before getting
kicked downstream from a wave dropping into the Pac coast. Guidance
is holding on to some of the showers in the extreme east Wednesday
evening...but diminishing before midnight. 12Z ECMWF and 12Z GFS
looking almost identical now in handling the progression of the
upper low and the depth of it through Thursday afternoon. Majority
of the convection is shunted off to the east, though will be close
enough to the MS/AL border that it will be close. The low ejects out
of the region Thursday and tracks to the northeast, leaving the
forecast area dry for the remainder of the week. Warmer temps in the
midlevels edges over from the desert SW and in concert with
increasing sunshine...drive the temps a few degrees above seasonal
normals by the weekend. It is worth noting that the 850mb temps are
creeping up slightly over previous forecasts.  As it is the temps
for the Sat/Sun time frame are maxing out in the mid to upper 80s,
if the trend continues, some portions of the Delta and the ArkLaMiss
region will be approaching a max of 90F this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       61  83  63  84 /  10  14   3   5
Meridian      62  81  63  82 /  21  28  14  10
Vicksburg     60  84  63  86 /  13   8   1   1
Hattiesburg   63  82  63  84 /   8  17   9   8
Natchez       60  82  62  84 /   2   4   1   0
Greenville    61  83  63  85 /  21  19   2   2
Greenwood     61  82  62  84 /  22  17   4   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 5, 2:44 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
244 PM CDT Tue Oct 5 2021

ARZ074-075-LAZ007>009-015-023>026-MSZ018-040-041-059-060-060745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Issaquena-Sharkey-
Jefferson-Adams-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, southwest
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ019-025-034-035-042-060745-
Sunflower-Leflore-Washington-Humphreys-Yazoo-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northwest
Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, isolated severe
thunderstorms are possible. Some thunderstorms could produce
small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ026>033-036>039-043>046-049>052-055>058-064-065-060745-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

FOG
THREAT...Limited
TIMING...Tonight through Wednesday

Through the remainder of this afternoon, isolated severe
thunderstorms are possible. Some thunderstorms could produce
small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through wednesday, patchy dense fog is possible with
visibilities potentially down to a quarter of a mile.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ016-MSZ047-048-053-054-061>063-060745-
Madison LA-Warren-Hinds-Claiborne-Copiah-Franklin MS-Lincoln-
Lawrence-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Wednesday

FOG
THREAT...Limited
TIMING...Tonight through Wednesday

Tonight through wednesday, patchy dense fog is possible with
visibilities potentially down to a quarter of a mile.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ066-060745-
Jones-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

FOG
THREAT...Elevated
TIMING...Tonight through Wednesday

Through the remainder of this afternoon, isolated severe
thunderstorms are possible. Some thunderstorms could produce
small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Tonight through wednesday, areas of dense fog with visibilities a
quarter mile or less are likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ072>074-060745-
Marion-Lamar-Forrest-
244 PM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

FOG
THREAT...Elevated
TIMING...Tonight through Wednesday

Tonight through wednesday, areas of dense fog with visibilities a
quarter mile or less are likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FOG*
Significant...Widespread dense fog with visibilities a quarter
 mile or less are likely.
Elevated...Areas of dense fog with visibilities a quarter mile
 or less are likely.
Limited...Patchy dense fog is possible with visibilities
 potentially down to a quarter of a mile.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Oct 5, 6:19 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
619 PM CDT Tue Oct 5 2021

MSZ031-052345-
Lowndes MS-
619 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of central Lowndes
County through 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or near Columbus, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Columbus and Columbus AFB around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 8848 3352 8848 3353 8847 3354 8849
      3356 8850 3357 8850 3356 8849 3358 8849
      3360 8847 3361 8848 3366 8835 3352 8834
TIME...MOT...LOC 2318Z 069DEG 5KT 3356 8837

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DC
Local storm report, Oct 5, 6:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             NOXAPATER               32.99N 89.06W
10/05/2021  E1.00 INCH       WINSTON            MS   EMERGENCY MNGR

            REPORT RELAYED FROM THE MAYOR OF NOXAPATER.

&&

EC
Special weather statement, Oct 5, 6:53 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
653 PM CDT Tue Oct 5 2021

ARZ074-075-060030-
Chicot AR-Ashley AR-
653 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of west central Chicot
and east central Ashley Counties through 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Village, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montrose around 715 PM CDT.
  Portland around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3341 9139 3336 9129 3313 9135 3326 9158
TIME...MOT...LOC 2353Z 035DEG 13KT 3333 9139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DC
Local storm report, Oct 5, 6:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      LOUISVILLE              33.12N 89.06W
10/05/2021                   WINSTON            MS   EMERGENCY MNGR

            FLOODING NEAR THE CO-OP BUILDING...REPORTED
            BY WINSTON COUNTY EM.

&&

EC
Local storm report, Oct 5, 7:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
703 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     VERNON                  32.99N 88.93W
10/05/2021                   WINSTON            MS   EMERGENCY MNGR

            TREE DOWN ON A POWER LINE.

&&

EC
Special weather statement, Oct 5, 7:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
706 PM CDT Tue Oct 5 2021

MSZ031-060030-
Lowndes MS-
706 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of north central
Lowndes County through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kolola Springs, or over Columbus AFB, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3358 8835 3357 8849 3358 8849 3360 8847
      3362 8851 3364 8850 3365 8851 3366 8850
      3366 8846 3368 8843 3367 8842 3369 8839
TIME...MOT...LOC 0006Z 165DEG 10KT 3365 8842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:14 PM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee, Oktibbeha, Winston46 min
Oct 5, 7:15 PM CDTFlash Flood WarningJANLowndes, Noxubee, Oktibbeha103 min
Oct 5, 7:34 PM CDTSpecial Weather StatementJANClay41 min
Oct 5, 7:53 PM CDTSevere Thunderstorm WarningJANClay, Lowndes67 min
Oct 5, 8:14 PM CDTFlash Flood WarningJANLowndes, Noxubee2 hr
Oct 5, 10:07 PM CDTFlash Flood WarningJANLauderdale2 hr
Oct 6, 5:50 AM CDTDense Fog AdvisoryJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Lawrence and 1 more3 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.